0
Correspondence |

Risk Factors for Isoniazid Hepatotoxicity in Children With Latent TB and TB: Difference From Adults FREE TO VIEW

İlker Devrim, MD; Özgür Olukman, MD; Demet Can, MD; Ceyhun Dizdarer, MD
Author and Funding Information

From the Behçet Uz Children’s Hospital.

Correspondence to: İlker Devrim, MD, Behçet Uz Children’s Hospital, Pediatric Infectious Disease Unit, Alsancak, İzmir, 9035210 Turkey; e-mail: ilkerdevrim2003@yahoo.com


Financial/nonfinancial disclosures: The authors have reported to CHEST that no potential conflicts of interest exist with any companies/organizations whose products or services may be discussed in this article.

Reproduction of this article is prohibited without written permission from the American College of Chest Physicians (www.chestpubs.org/site/misc/reprints.xhtml).


© 2010 American College of Chest Physicians


Chest. 2010;137(3):737-738. doi:10.1378/chest.09-2120
Text Size: A A A
Published online

To the Editor:

Isoniazid (INH) is still the mainstay of the treatment of both active and latent TB. The main adverse effect of this worldwide-used drug was hepatotoxicity, which had a wide spectrum, changing from mild transient elevations1 in aminotransferases to severe hepatitis leading to liver transplantation.2 The incidence of INH hepatotoxicity was reported to range from 0.1 at the low end to from 4% to 8% at the high end in different studies. The studies concerning childhood TB and INH hepatotoxicity in children were limited and composed of reports in which children and adults were evaluated together.

We aimed to determine the overall incidence of severe and mild INH hepatotoxicity and the effect of age in children. Patients during the period from 2002 to January 2009 with the diagnosis of TB or latent infection were included. World Health Organization Toxicity Classification Standards were used for the evaluation of INH hepatotoxicity.3

Overall hepatotoxicity was observed in 12 patients (1.7%) of 695 patients, whereas 4 patients (0.57%) had moderate-to-severe hepatotoxicity (Table 1). There were no statistical differences in the incidence of overall hepatotoxicity, grade I to II hepatotoxicity, and grade III to IV hepatotoxicity when the patients with TB and latent TB were compared (P > 0.05). There was no statistical difference in the incidence of overall toxicity in age groups (aged < 5 years, 5-10 years, ≥ 10 years) (P > 0.05).

Table Graphic Jump Location
Table 1 —Incidence of Hepatotoxicity

Older age was a risk factor for hepatotoxicity in adults,2,4 whereas smaller children were reported to be under risk5 in childhood. However, our study did not demonstrate any age-specific difference for hepatotoxicity.

In conclusion, severe hepatotoxicity in children was found to be lower than reported before, and age did not affect the incidence of INH hepatotoxicity, as it did in adults. Nevertheless, the potential of anti-TB drugs for hepatotoxicity and liver failure in children should be kept in mind.

Fountain FF, Tolley E, Chrisman CR, Self TH. Isoniazid hepatotoxicity associated with treatment of latent tuberculosis infection: a 7-year evaluation from a public health tuberculosis clinic. Chest. 2005;1281:116-123. [CrossRef] [PubMed]
 
Wu SS, Chao CS, Vargas JH, et al. Isoniazid-related hepatic failure in children: a survey of liver transplantation centers. Transplantation. 2007;842:173-179. [CrossRef] [PubMed]
 
WHOWHO International Monitoring of Adverse Reactions to Drugs: Adverse Reaction Terminology. 1992; Uppsala WHO Collaborating Center for International Drug Monitoring
 
Pande JN, Singh SP, Khilnani GC, Khilnani S, Tandon RK. Risk factors for hepatotoxicity from antituberculosis drugs: a case-control study. Thorax. 1996;512:132-136. [CrossRef] [PubMed]
 
Ohkawa K, Hashiguchi M, Ohno K, et al. Risk factors for antituberculous chemotherapy-induced hepatotoxicity in Japanese pediatric patients. Clin Pharmacol Ther. 2002;722:220-226. [CrossRef] [PubMed]
 

Figures

Tables

Table Graphic Jump Location
Table 1 —Incidence of Hepatotoxicity

References

Fountain FF, Tolley E, Chrisman CR, Self TH. Isoniazid hepatotoxicity associated with treatment of latent tuberculosis infection: a 7-year evaluation from a public health tuberculosis clinic. Chest. 2005;1281:116-123. [CrossRef] [PubMed]
 
Wu SS, Chao CS, Vargas JH, et al. Isoniazid-related hepatic failure in children: a survey of liver transplantation centers. Transplantation. 2007;842:173-179. [CrossRef] [PubMed]
 
WHOWHO International Monitoring of Adverse Reactions to Drugs: Adverse Reaction Terminology. 1992; Uppsala WHO Collaborating Center for International Drug Monitoring
 
Pande JN, Singh SP, Khilnani GC, Khilnani S, Tandon RK. Risk factors for hepatotoxicity from antituberculosis drugs: a case-control study. Thorax. 1996;512:132-136. [CrossRef] [PubMed]
 
Ohkawa K, Hashiguchi M, Ohno K, et al. Risk factors for antituberculous chemotherapy-induced hepatotoxicity in Japanese pediatric patients. Clin Pharmacol Ther. 2002;722:220-226. [CrossRef] [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543